Alert archive / Nevada / Flash Flood Warnings in 1998
Flash Flood Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 23, 1998, 6:14 PM PDT for Esmeralda County, Nevada. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1998, 6:14 PM PDT (01:14 UTC)
- Expired
- Jul 23, 1998, 8:10 PM PDT
- In force
- 116 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Esmeralda County, NV
The radar
The San Joaquin Valley radar (KHNX), 241 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 240114 FFWLAS NVC009-240310- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 614 PM PDT THU JUL 23 1998 * FLASH FLOOD WARNING FOR ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA * UNTIL 810 PM PDT * SOME LOCATIONS AFFECTED DYER FISH LAKE VALLEY COALDALE STATE HIGHWAYS 264 AND 773 US HIGHWAY 6 BETWEEN MONTGOMERY PASS AND COALDALE * AT 600 PM PDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WERE LOCATED OVER WESTERN ESMERALDA COUNTY. THESE STORMS ARE FORECAST TO PRODUCE SIGNIFICANT FLOODING AS THEY MOVE SLOWLY NORTHEAST THROUGH FISH LAKE VALLEY BETWEEN NOW AND 800 PM PDT. LOCAL RAINFALL AMOUNTS APPROACHING ONE INCH CAN BE EXPECTED WITH THE STRONGEST STORMS. THE AREA BETWEEN THE WHITE MOUNTAINS AND THE SILVER PEAK RANGE IS ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING WITH THESE STORMS. RUNK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:52 PM PDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 23, 3:52 PM PDT, 2 hours 22 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 352 PM PDT THU JUL 23 1998 SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH THROUGH SATURDAY. THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS... ESPECIALLY ACROSS THE DESERT REGIONS. DISCUSSION...DEEP MOISTURE AXIS WITH IMPRESSIVE 1.50-1.75" PRECIPITABLE WATER VALUES CENTERED ALONG CO RIVER VALLEY N INTO ERN NV AND WRN UT IS STARTING TO EBB AS SSMI LOOP SHOWS DRYING IN NRN GULF OF CA. SATELLITE ALSO CONFIRMS DRYING FROM W TO E ACROSS CA AS MID LEVEL TROUGH ALONG CA/NV BORDER LIFTS NE. ORIGINAL THINKING WAS THAT MID LEVEL DRY INTRUSION FROM W WOULD AID THUNDERSTORM UPDRAFTS IN CA WHILE TROUGH WOULD HELP FOCUS CONVECTION TO THE E. IT NOW APPEARS THAT WARMER AIR MAY BE WORKING IN WITH DRY INTRUSION CAPPING AMS OVER CA. AREAS THAT HAVE HAD CLOUD COVER MUCH OF THE DAY ACROSS NV/AZ HAVE NOT HAD MUCH IF ANY DEVELOPMENT WHILE CLUSTERS OF STORMS HAVE FIRED OVER NRN NYE/ESMERALDA. ALL OF THIS PRESENTS A REAL DILEMMA AS STORMS MAY YET FIRE OVER SAN BERNARDINO COUNTY AND MOVE INTO SRN NV...WHILE CONVECTION OVER ESMERALDA/NYE MAY PRODUCE OUTFLOWS WHICH COULD INITIATE ADDITIONAL STORMS. ENOUGH UNCERTAINTY (AND MOISTURE) TO KEEP FLASH FLOOD WATCH GOING FOR NOW AND WILL JUST HAVE TO WATCH. MARGINAL DRYING CONTINUES AT MID AND UPPER LEVELS FRI/SAT AS UPPER LEVEL TROUGH REMAINS ALONG W COAST WITH A MORE SWLY FLOW PREVAILING. LOW LEVEL MOISTURE WILL NOT BE SCOURED OUT COMPLETELY ACROSS THE DESERTS...ONLY REDUCED TO MORE REASONABLE LEVELS. SO KEPT AT LEAST SOME MENTION IN ALL ZONES THROUGH SAT WITH HIGHER POPS ACROSS THE N WHERE DEEPER MOISTURE TO REMAIN. EXTENDED HAS THE SAME TREND WITH A LOW END MONSOON FORECAST. LAS 3211. NEMETH
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:22 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Jul 24, 2:52 AM PDT | Flash Flood Warning | VEF | Clark | 118 min |
| Jul 24, 4:49 AM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Jul 24, 3:15 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 60 min |
| Jul 24, 3:21 PM PDT | Flash Flood Warning | VEF | Clark | 119 min |
Nearby
Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.